probiotics

When Probiotics Cause Bloat

Certain people should be wary of the supplements.

THE SCIENCE
D-lactic acidosis is caused by a buildup of lactate in the body. It’s characterized by things like bloat and brain fogginess. 

To find out why it happens, researchers looked at the habits of 38 people with the symptoms. They found that all the patients with brain fogginess (many of whom were also bloated) were taking probiotic supplements. A larger study is needed to determine how often probiotics have this effect.
EXPERT INSIGHT
Lactobacillus is the most common bacterial strain in probiotics. If it lingers in the small intestine, it produces D-lactic acid, says study author Satish Rao, MD, Ph.D., professor of medicine at Augusta University in Georgia. 

That doesn’t matter if you have a healthy, high-functioning GI tract since anything you eat will move through the body quickly. But if you have digestive issues, are on certain antidepressants, or take PPIs (used to treat things like acid reflux), you should be wary of probiotics, Rao says. Those factors can slow down gut motility, giving the bacteria extra time to hang out and build up in the small intestine.
THE BOTTOM LINE
If you take probiotics and you notice confusion, lack of concentration, or bloating, stop taking them, Rao says. Your doctor can perform breath, urine, and blood tests, among others, to determine whether D-lactic acidosis is to blame. Probiotics are safe otherwise.